Medline ® Abstract for Reference 8
Reversible dilated cardiomyopathy associated with glucagonoma.
Chang-Chretien K, Chew JT, Judge DP
An association between dilated cardiomyopathy and glucagonoma has not previously been described. A case of a 54 year old woman with tachycardia and congestive heart failure is described. Initial evaluation included an echocardiogram, which showed dilated cardiomyopathy with an ejection fraction of 15%. Coronary angiography and endomyocardial biopsy did not identify a secondary cause of her cardiomyopathy. She subsequently developed necrolytic migratory erythema, and imaging of her pancreas identified a pancreatic mass with a major increase of her serum glucagon concentration. Tachycardia persisted despite treatment with beta blockers. After resection of her tumour, her heart rate normalised and subsequently her heart returned to normal size and function. Glucagon is used to treat overdoses of beta blockers and calcium channel blockers, increasing heart rate by increasing myocardial cyclic AMP concentrations. Although rare, in the appropriate clinical setting, glucagonoma should be considered in the differential diagnosis for tachycardia and dilated cardiomyopathy.
Department of Medicine, Johns Hopkins Hospital, Baltimore, Maryland 21287, USA.